Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
In Retrospect of a Cardiac Event
avatar
An_248206 posted:
Good Evening,

Today I am coming forth with a question regarding a cardiac event I had nearly two years ago. I know it's very possible to come out of this discussion without a clear answer, but I feel that any information I gain will be helpful.

It was November of my sophomore year of college, and I was still quite immature at that age. Thus, I did some terrible things to my body. On this specific night, a friend and I decided to pick up K2 (spice, smiley, incense...basically a "synthetic marijuana" so to speak) because soon it was to be outlawed on our campus. Anyway, we picked it up and a group of us smoked it outside. After taking a few puffs, none of us felt any different so we continued to smoke more and more. Finally, the effects started to take over and we were enjoying our time; well, I should clarify that by we, I meant the rest of my friends. As soon as the effects took over my body, I started to feel very strange. In fact, I had two desires--1) run out into the middle of the street and get hit by a car, 2) climb our dorm building and jump off. Now, before you send me over to a counselor, be aware that I have never had any feelings of suicide before. Since this was all strange to me, I knew I really had to get inside and lay down. As I climbed the stairs to my third floor dorm, I felt my heart start to beat incredibly fast. By the time I was to my dorm it was racing and so I tried to relax on my bed. As I lay there, things didn't improve; I went through 4 or 5 water bottles (I felt dehydrated) and my heart continued to race. After about 30 minutes, my friends decide that my request for an ambulance was now warranted. Paramedics arrived on the scene quickly after I made my way downstairs (almost passed out a couple times on the way). In the lobby they attached a heart monitor to my chest and quickly strapped me into the gurney. As I got into the ambulance, they were quickly starting to work on me. From this point till arriving at the hospital, I remember only a few things. 1) The paramedic seemed almost thankful that I had the guts to call them even if it was because of a dumb mistake on my part, 2) They attached an IV to me, and then gave me something intravenously, 3) They asked who they should contact about my condition (I said nobody because I did not want my parents to know what I did).

Anyway, my question revolves around the substance they gave me intravenously; what was this? Whatever it was, they gave to me 4 times. Once it entered my system, my whole body tensed up (almost as if I received an electric shock) and I felt the weirdest most awful pain I have ever felt. It was a good thing that I was strapped in and other paramedics were holding me down because I probably would have ripped my way out. As another point of reference, each time they gave it to me they said I "wasn't converting".

Thanks in advance for listening and answering. Although I don't need to know this information for any specific reason, it would definitely help me understand the events of that night more clearly. And, don't worry, that immature, risky, (dumb) phase is long gone now.

P.S., I ended up being fine. Spent a little while in the hospital that night, and learned a lesson the hard-knock way.
Reply
 
avatar
James Beckerman, MD, FACC responded:
While I can't be sure, I suspect that the medication they gave you is called adenosine.

Adenosine works quickly to interrupt rapid heart rhythms and convert them to normal sinus rhythm. Sometimes it takes a few doses (and sometimes increasing dosages) to achieve the desired effect.

Some people experience a longish pause (several seconds) their heart rhythm before the heart beat kicks in again.

Hope that's helpful!
 
avatar
cardiostarusa1 responded:
Hi:

......"that immature, risky, (dumb) phase is long gone now."

Kudos on that.

"My question revolves around the substance they gave me intravenously; what was this?"

By the way, you can, and have the right to obtain the medical records from that hospital. It's as good a time as any to start a file for this and any/all future hospital admissions.

Best of luck down the road of life. Live long and prosper.

Take care,

CardioStar*

WebMD member (since 8/99)

-

-

It's your future......be there.

.

WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Mediterranean DietGuest Expert
The Mediterranean diet has long been recognized as a booster of heart health. It is linked to lower risks of heart disease, stroke, ... More
Was this Helpful?
10 of 11 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center